Alert archive / Colorado / Special Weather Statements in 2016

Special Weather Statement, NWS Pueblo, CO

July 24, 2016El Paso County, Colorado

NWS Pueblo, CO issued this special weather statement at Jul 24, 2016, 2:16 PM MDT for El Paso County, Colorado. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2016, 2:16 PM MDT (20:16 UTC)
Expired
Jul 24, 2016, 3:00 PM MDT
In force
44 min
Issued by
NWS Pueblo, CO

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 57 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.3 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 85 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
85 J/kg
Mixed-layer CIN
-345 J/kg
Mixed-layer LCL
2128 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

591 
WWUS85 KPUB 242016
SPSPUB

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
216 PM MDT SUN JUL 24 2016
 
COZ081-082-085-242100-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND
11000 FT CO-PIKES PEAK ABOVE 11000 FT CO-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT CO-
216 PM MDT SUN JUL 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FREMONT...
SOUTHEASTERN TELLER AND SOUTHWESTERN EL PASO COUNTIES UNTIL 300 PM
MDT...

AT 216 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHWEST OF FORT CARSON...OR 10 MILES SOUTHWEST OF COLORADO
SPRINGS...MOVING EAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SOUTHERN COLORADO SPRINGS...FOUNTAIN...SECURITY...FORT CARSON...
SCHRIEVER AFB...SECURITY-WIDEFIELD...STRATMOOR AND HANOVER.

LAT...LON 3857 10492 3879 10502 3885 10452 3859 10449
TIME...MOT...LOC 2016Z 265DEG 16KT 3870 10490 

$$

EP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 24, 11:25 AM MDT, 2 hours 51 minutes earlier.

Area forecast discussion, Jul 24, 11:25 AM MDT, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1125 AM MDT SUN JUL 24 2016

.SHORT TERM...(Today and tonight)
Issued at 448 AM MDT Sun Jul 24 2016

Primary near/short term meteorological concerns over the forecast
district include but are not limited to pops, temperatures, locally
heavy rainfall/localized flash flooding potential as well as the
potential for some stronger to possibly severe thunderstorms at
times.

Forecast district currently graced by variable clouds in combination
with isolated shower/thunderstorm activity and generally above
seasonal late July early morning temperatures.

Latest short range real-time data, computer simulations, PV
analysis and forecast model soundings suggest that a relatively
active pattern will be noted over the forecast district into
tonight as adequate atmospheric moisture in wake of northerly
surge that pushed through the region during the previous 12 hours
in combination with some weak upper energy(per PV analysis) will
allow generally scattered primarily late morning into evening
showers and thunderstorms to be noted over the forecast.

Locally heavy rainfall and associated flash flooding potential will
be possible with the stronger storms(as indicated by projected
precipitable water values nearing 1.3 inches at times) and have
included locally heavy rainfall wording in grids/zones.

In addition, WFO Pueblo will closely monitor for the potential of
strong to potentially severe thunderstorms at times(primarily
favoring eastern locations of the forecast district) into tonight
as projected localized capes, LI's and Bulk Shear values challenge
1500 J/KG, -5C and 35+ knots at times. Also, the SPC Day 1
Convective Outlook has a large portion of southeastern Colorado in
their marginal risk of severe thunderstorms into tonight.

Finally, maximum and minimum temperatures are projected to run
near to slightly above late July climatological averages during
the next 24 hours over the majority of the forecast district.

.LONG TERM...(Monday through Saturday)
Issued at 448 AM MDT Sun Jul 24 2016

The forecast models are indicating active weather thru the week.  On
Mon and into early Tue an upr ridge wl be centered ovr CO and NM,
and is then expected to moves westward Tue night and Wed, becoming
centered ovr the Great Basin.  Then, from Thur and thru Sat the upr
ridge center is forecast to be near southwestern UT.

Daily chances for showers and tstms are expected, with the best
chances being over and near the mountains.  A front is expected to
move thru the sern plains late Thu with low level upslope flow to
follow thru Fri.  A shortwave trof is expected to move thru the area
late Fri which could lead to better chances for pcpn acrs all the
sern plains thru Fri night.  Temps thru the week are expected to be
around to a few degrees above average.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1116 AM MDT Sun Jul 24 2016

Scattered tsra will develop this afternoon over the mountains,
then spread to lower elevations and the eastern plains 20z-22z.
With better moisture across the area and lower t/td spreads
today, potential for lower cigs/vis with storms has increased,
with MVFR to brief IFR cigs/vis under some of the stronger
storms. Will carry a VCTS mention at all taf sites from around 20z
until 03z-04z, and may need to include a tempo group for tsra at
KPUB and KCOS, though will wait on convective developments before
adding anything. Convection then slides east across the plains
this evening, with clearing skies and VFR conditions overnight.

&&

.PUB Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...77
LONG TERM...28
AVIATION...PETERSEN
Hazardous weather outlook, Jul 24, 11:34 AM MDT, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1134 AM MDT SUN JUL 24 2016

COZ058>089-093>099-251745-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA  VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY  ABOVE 8500FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1134 AM MDT SUN JUL 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS EARLY THIS
AFTERNOON...THEN SPREAD ACROSS MOST VALLEYS AND THE EASTERN PLAINS
LATE THIS AFTERNOON INTO THE EVENING. A FEW STORMS ALONG THE
INTERSTATE 25 CORRIDOR AND ACROSS THE EASTERN PLAINS MAY BECOME
SEVERE...WITH FREQUENT LIGHTNING...WIND GUSTS OVER 60 MPH AND
HAIL UP TO GOLFBALL SIZE. STORMS MAY ALSO PRODUCE HEAVY RAINFALL
WITH A THREAT OF FLASH FLOODING...ESPECIALLY OVER AREA BURN SCARS.
OVER THE MOUNTAINS AND INTERIOR VALLEYS...THE PRIMARY THREATS FROM
THUNDERSTORMS WILL BE LIGHTNING AND LOCALLY HEAVY RAINFALL...WITH
SOME SMALL HAIL ALSO POSSIBLE. THUNDERSTORMS WILL GRADUALLY END
FROM WEST TO EAST LATE THIS EVENING...WITH A FEW STORMS LINGERING
PAST MIDNIGHT NEAR THE KANSAS BORDER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH
DAY...MAINLY IN THE AFTERNOON AND EVENING HOURS. THE MAIN THREATS
FROM STORMS WILL BE LIGHTNING...WIND GUSTS UP TO 50 MPH AND
LOCALLY HEAVY RAIN. SOME OF THE STRONGER STORMS WILL ALSO BE
CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF NICKELS. SLOW MOVING
STRONG STORMS COULD CAUSE FLASH FLOODING CONCERNS...IF THEY OCCUR
OVER URBAN AREAS OR BURN SCARS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING ACROSS THE MAJORITY OF
SOUTHERN COLORADO.

10/28

In the hours before

Local storm report, Jul 24, 12:20 PM MDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1220 PM MDT SUN JUL 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1159 PM     HEAVY RAIN       1 NE LA JUNTA           37.99N 103.53W
07/23/2016  M0.52 INCH       OTERO              CO   TRAINED SPOTTER

            STORM EVENING OF 07/23/2016.

&&

RMG
Special weather statement, Jul 24, 2:16 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
216 PM MDT SUN JUL 24 2016

COZ081-082-085-242100-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND
11000 FT CO-PIKES PEAK ABOVE 11000 FT CO-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT CO-
216 PM MDT SUN JUL 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FREMONT...
SOUTHEASTERN TELLER AND SOUTHWESTERN EL PASO COUNTIES UNTIL 300 PM
MDT...

AT 216 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHWEST OF FORT CARSON...OR 10 MILES SOUTHWEST OF COLORADO
SPRINGS...MOVING EAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SOUTHERN COLORADO SPRINGS...FOUNTAIN...SECURITY...FORT CARSON...
SCHRIEVER AFB...SECURITY-WIDEFIELD...STRATMOOR AND HANOVER.

LAT...LON 3857 10492 3879 10502 3885 10452 3859 10449
TIME...MOT...LOC 2016Z 265DEG 16KT 3870 10490

EP

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 6:38 PM MDTSevere Thunderstorm WarningPUBKiowa20 min
Jul 23, 7:50 PM MDTSpecial Weather StatementPUBBent, Crowley, Otero55 min
Jul 23, 8:07 PM MDTSevere Thunderstorm WarningPUBBent, Otero38 min
Jul 23, 8:47 PM MDTSevere Thunderstorm WarningPUBBent, Kiowa, Prowers40 min
Jul 24, 2:17 PM MDTSpecial Weather StatementPUB43 min
Jul 24, 3:42 PM MDTSpecial Weather StatementPUB48 min
Jul 24, 3:49 PM MDTSpecial Weather StatementPUBEl Paso41 min
Jul 24, 4:03 PM MDTSpecial Weather StatementPUBHuerfano42 min
Jul 24, 4:43 PM MDTSpecial Weather StatementPUBPueblo47 min
Jul 24, 4:46 PM MDTSevere Thunderstorm WarningPUBHuerfano, Pueblo15 min

Nearby

Special Weather Statements in Colorado, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.